Alert archive / Iowa / Tornado Warnings in 2008

Tornado Warning 61, NWS Omaha, NE

June 20, 2008Montgomery County, Pottawattamie County, Iowa

NWS Omaha, NE issued this tornado warning at Jun 20, 2008, 4:45 PM CDT for Montgomery County, Pottawattamie County, Iowa. It was in force for 45 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 20, 2008, 4:45 PM CDT (21:45 UTC)
Expired
Jun 20, 2008, 5:30 PM CDT
In force
45 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon

Counties Montgomery County, IA, Pottawattamie County, IA

What was reported inside it

TimeReportWhereRemark
Jun 20, 4:45 PM CDTFUNNEL CLOUD3 S Oakland, IAA NARROW FUNNEL REACHED DOWN ABOUT HALF WAY TO GROUND.
Jun 20, 4:47 PM CDTFUNNEL CLOUD5 Nw Elliott, IAFUNNEL NEARING GROUND.
Jun 20, 4:48 PM CDTFUNNEL CLOUD8 E Treynor, IAFUNNEL DESCENDED AND THEN DISSIPATED
Jun 20, 5:00 PM CDTFUNNEL CLOUD2 S Oakland, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.8 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2008-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 250 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2008-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
250 J/kg
Mixed-layer CIN
-157 J/kg
Mixed-layer LCL
1067 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KOAX 202145
TOROAX
IAC137-155-202230-
/O.NEW.KOAX.TO.W.0061.080620T2145Z-080620T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
445 PM CDT FRI JUN 20 2008

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* TORNADO WARNING FOR...
  MONTGOMERY COUNTY IN SOUTHWEST IOWA...
  SOUTHEASTERN POTTAWATTAMIE COUNTY IN SOUTHWEST IOWA...

* UNTIL 530 PM CDT.

* AT 442 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THE MOST
  DANGEROUS PART OF THE STORM WAS LOCATED NEAR MACEDONIA...OR 34
  MILES EAST OF OMAHA...MOVING SOUTHEAST AT 17 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ELLIOTT...STANTON AND RED OAK...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR A PIECE OF STURDY FURNITURE. IF A BASEMENT IS NOT
AVAILABLE...SEEK SHELTER ON THE LOWEST LEVEL OF THE BUILDING. GO TO
AN INTERIOR ROOM OR HALLWAY. USE BLANKETS OR PILLOWS TO COVER YOUR
BODY AND ALWAYS STAY AWAY FROM WINDOWS.

LAT...LON 4097 9494 4096 9525 4113 9540 4116 9539
      4116 9543 4130 9556 4138 9552 4136 9536
      4128 9524 4116 9516 4116 9494
TIME...MOT...LOC 2145Z 336DEG 15KT 4119 9535

$$

DEWALD
2 follow-up statements
000 
WWUS53 KOAX 202159
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
457 PM CDT FRI JUN 20 2008

IAC137-155-202230-
/O.CON.KOAX.TO.W.0061.000000T0000Z-080620T2230Z/
MONTGOMERY IA-POTTAWATTAMIE IA-
457 PM CDT FRI JUN 20 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR
SOUTHEASTERN POTTAWATTAMIE AND MONTGOMERY COUNTIES...

AT 454 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS 
STORM WAS LOCATED EAST OF MACEDONIA...OR 36 MILES EAST OF OMAHA... 
MOVING SOUTHEAST AT 10 MPH. HOWEVER...SMALL LANDSPOUTS COULD SPIN UP 
JUST ABOUT ANYWHERE WITHIN THE CLUSTER OF STORMS.

LOCATIONS IMPACTED INCLUDE...STANTON...RED OAK...GRANT AND ELLIOTT.

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS 
THAT ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY ALREADY 
BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU ARE IN 
THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE LOWEST 
LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO NOT 
SEEK SHELTER UNDER A HIGHWAY OVERPASS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4097 9494 4096 9525 4113 9540 4116 9539
      4116 9543 4128 9554 4135 9549 4136 9536
      4128 9524 4116 9516 4116 9494
TIME...MOT...LOC 2157Z 327DEG 9KT 4119 9532

$$

DEWALD
000 
WWUS53 KOAX 202220
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
518 PM CDT FRI JUN 20 2008

IAC137-155-202230-
/O.CON.KOAX.TO.W.0061.000000T0000Z-080620T2230Z/
MONTGOMERY IA-POTTAWATTAMIE IA-
518 PM CDT FRI JUN 20 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR
SOUTHEASTERN POTTAWATTAMIE AND NORTHERN MONTGOMERY COUNTIES...

AT 516 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A FUNNEL CLOUD.
RADAR INDICATED A SEVERE STORM CAPABLE OF PRODUCING A TORNADO.  THIS 
STORM WAS LOCATED JUST EAST OF MACEDONIA...OR 34 MILES EAST OF 
OMAHA. THIS TORNADO APPEARED TO BE NEARLY STATIONARY. ADDITIONAL 
SMALL BRIEF LANDSPOUTS COULD ALSO OCCUR WITHIN THE RAIN ACROSS 
PORTIONS OF MONTGOMERY COUNTY.

LOCATIONS IMPACTED INCLUDE...MACEDONIA AND CARSON.

LAT...LON 4097 9494 4098 9524 4113 9540 4116 9539
      4116 9543 4124 9545 4128 9524 4116 9516
      4116 9494
TIME...MOT...LOC 2218Z 054DEG 2KT 4120 9536

$$

DEWALD

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Jun 20, 3:35 PM CDT, 1 hour 10 minutes earlier.

Area forecast discussion, Jun 20, 3:35 PM CDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
335 PM CDT FRI JUN 20 2008

.DISCUSSION...
FORCAST CONCERNS THROUGH THE PERIOD WILL CONTINUE TO BE UNSETTLED WX
AND TSRA.

LATEST SFC ANALYSIS HAD A WK SFC TROF FM NR CLARINDA TO WEST OF
DBQ...TSRA SEEMED TO BE FORMING IN THIS AREA OF CONVERGENCE. OTHER
TSRA WERE NR THE SFC DEWPOINT GRADIENT WEST OF ONL AND ODX...WITH
MORE SCT TSRA NR SUX. SFC DEWPOINTS WERE IN THE UPR 50S TO LOWER
60S WITH TEMPS. NW FLOW CONTINUES WITH A WEAK SHORTWAVE TROF FM MN
THROUGH NW IA AND SE SD INTO NEB. HEATING THIS AFTERNOON HAS SB
CAPE FM 1500-3000J/KG...SO THERE IS GOOD INSTABILITY...
HOWEVER...THE SHEAR PARAMETERS ARE WEAK. EXPECT ISOLD TO SCT TSRA
AGAIN THIS AFTERNOON AND THIS EVENING AND SOME ISOLD SVR WITH
LARGE HAIL AND SOME DAMAGING WINDS POSSIBLE.

SATURDAY...ANOTHER SHORTWAVE IN NW FLOW WILL BE APPROACHING AND
THIS APPEARS TO AFFECT ALL BUT THE SW PART OF THE CWA...HAVE CHC
POPS FOR THIS FEATURE DURING THE AFTERNOON AND OVERNIGHT. SFC HIGH
PRES WILL BUILD IN FOR SUNDAY AND STILL DRY FOR SUNDAY NIGHT INTO
EARLY MONDAY WITH ANOTHER SHORTWAVE MON AFTERNOON AND THE FRONTAL
PASSAGE MONDAY NIGHT AND TUESDAY...MOVING OUT TUESDAY NIGHT.
UNSETTLED PATTERN CONTINUES WITH LOW POPS WED NIGHT AND CHANCE
POPS THU INTO THU NIGHT AND FRI AS WAA AND WEAK RIPPLES IN THE NW
FLOW EXTENDS INTO THE END OF THE WEEK. HIGHS MOSTLY IN THE 80S
THROUGH THE FORECAST PD.

&&

.AVIATION...
OR TAF SITES KOMA...KLNK AND KOFK...THROUGH 21/18Z.

VFR CONDITIONS EXPECTED THROUGH THE ENTIRE PERIOD.  HAVE A CHANCE OF
SHOWERS SKIRTING KOFK FROM 20/18-21Z AND POSSIBLY SOME CONVECTION
AT KLNK FROM 20/21-01Z.  OTHERWISE...WINDS SHOULD REMAIN LIGHT
THROUGH THE DAY.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

ZAPOTOCNY/REESE
Hazardous weather outlook, Jun 20, 11:33 AM CDT, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1133 AM CDT FRI JUN 20 2008

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-210645-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1133 AM CDT FRI JUN 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA THIS AFTERNOON
AND INTO THE EVENING. SOME ISOLATED STORMS MAY CONTAIN LARGE
HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAIN. THUNDERSTORM
ACTIVITY IS EXPECTED TO WEAKEN AND DISSIPATE AFTER MIDNIGHT.

MINOR FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER FROM AROUND
BROWNVILLE TO RULO THROUGH THE WEEKEND.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS ANOTHER CHANCE FOR THUNDERSTORMS SATURDAY AFTERNOON
INTO SATURDAY NIGHT...THEN MONDAY NIGHT INTO MIDWEEK. ISOLATED
SEVERE STORMS WILL BE POSSIBLE SATURDAY EVENING...WITH MORE SEVERE
STORMS POSSIBLE MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO
THE EVENING.

69

In the hours before

Local storm report, Jun 20, 3:47 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
347 PM CDT FRI JUN 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             1 W COLON               41.30N 96.63W
06/20/2008  E0.75 INCH       SAUNDERS           NE   STORM CHASER

&&

DEWALD
Local storm report, Jun 20, 3:59 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
359 PM CDT FRI JUN 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     HAIL             2 NE CASTANA            42.09N 95.88W
06/20/2008  E1.00 INCH       MONONA             IA   TRAINED SPOTTER

&&

DEWALD
Local storm report, Jun 20, 4:18 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
418 PM CDT FRI JUN 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             SOLDIER                 41.98N 95.78W
06/20/2008  E0.75 INCH       MONONA             IA   TRAINED SPOTTER

&&

DEWALD

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 7:42 PM CDTSevere Thunderstorm WarningOAXFremont, Mills33 min
Jun 19, 8:16 PM CDTSevere Thunderstorm WarningOAXHarrison, Monona59 min
Jun 20, 3:11 PM CDTSevere Thunderstorm WarningOAXMonona64 min
Jun 20, 4:11 PM CDTSevere Thunderstorm WarningOAXMonona40 min
Jun 20, 4:32 PM CDTSevere Thunderstorm WarningOAXHarrison, Shelby43 min
Jun 20, 5:24 PM CDTSevere Thunderstorm WarningOAXPottawattamie, Shelby23 min
Jun 20, 5:29 PM CDTTornado WarningOAXMontgomery, Pottawattamie29 min
Jun 20, 6:08 PM CDTSevere Thunderstorm WarningOAXMontgomery, Pottawattamie37 min
Jun 20, 6:40 PM CDTSevere Thunderstorm WarningOAXMontgomery35 min

Nearby

Tornado Warnings in Iowa, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.